Please see a hepatologist (liver specialist). you need MUCH more help than anyone
on this board can provide.
That is right! Why haven't you done treatment yet? You really need to see a good hepatologist to keep a close eye on all the things going on in your body.
Eat a banana every day because low potassium can cause muscle spasms. I have also read that tonic water is good for it.
Please take care of yourself,
It's probably a good time to seek a Dr's. opinion, preferably one that's well versed in liver disease, specifically HCV and cirrhosis. You know you are a Stage 4 and have portal hypertension, so my guess is that you have been followed by someone to this point. I'm also cirrhotic and understand how frightening it can be at times. But there are so many advances being made with/for people in our shoes - and it's so encouraging whereas before it was kinda the end of the road.
I had the leg cramps and night sweats both before and during tx, but they have since disappeared. I don't feel comfortable tossing out any "might be's", especially at a Stage 4 when it could be any number of things that only a professional can decifer.
One of the symptoms of cirrhosis is muscle spasms. I agree with the others. If you are not seeing a liver doc, you need to get one.
my husband is also stage 4, he was the same was brought him to tears , I bought magnesium 250 mg. and within 3 days the spams in his feet and legs were gone, worked for him , you can only try, good luck
Did you just find out you are stage 4? I didn't know I had it until I was diagnosed and I was diagnosed at stage 3 so I am wondering if that is why you haven't treated yet.
The tonic water did help my muscle spasms but I was not cirrhotic in your case I am sure it's a completely different thing. I'm just saying though drinkinig a glass of tonic every night and eating a bananna for the potassium and taking magnesium might be worth giving a shot - certainly it's not going to hurt anything.
usually we would not suggest any supplements or vitamins to someone at your stage since we are not doctors so ask the doctor first - these seem harmless enough but I dont know your medical history and who knows you could have had kidney stones or something in your past that I'm not aware of....so please ask him first.
Tashka hasn't been here to see this but she has a cirrhotic husband who was having horrendously painful leg cramps/spasms and magnesium also worked for him. Try the magnesium. It is cheap and there isn't any down side to trying it that I know of. Maybe Tashka will happen by.
I do hope this resolves for you soon,
Here is a copy of one of Tashka's post about this subject. Tashka is quite knowledgable about medicine.
by tashka , Oct 24, 2010 07:11PM
To: liz276Quinine will not interact with these medications. But you still have to be careful with it, because quinine can cause the destruction of platelets in some people. Interferon often causes platelets to go down during treatment. Platelets is a weak spot for many patients with liver disease.
I am sure that occasional drink will not cause any harm. But if you experience very frequent cramps, it is better to use something else. My husband had frequent cramps, and magnesium helped him greatly.
Thanks everyone. Am seeing a hepatologist - was anticipating tx commencement Feb - they wanted me to have a lot of other checkups first ie neurologist (I also have a brain aneurysm), opthalmologist, cardiologist & psychiatrist. I saw the hepatologist at the hospital yesterday he lost his temper with me and just about threw me out of the room ! Told me to come back in january - I was in tears after. I was trying to ask him about rescue drugs and pre-dosing atc a few of the things Ive been reading about to optimise tx - he told me he wsnt going to have a patient dictating the terms of tx - I thought I was just asking him. Yes I have started the magnesium thanks - cant do quinine - my platelets fluctuate between 60 and 73 presently 68. Also upset because last april my homa score was below 1 now gone up to 2.2 - will have to really tighten in the diet again. I think I just got so dispirited with all the delays - I got a bit sloppy with diet - not too bad probably just ate too many bananas and grapes (sweet fruits). Have been on gluten free for months and no dairy except occasional yoghurt. Have been checking info on another forum but this one looks good - some good info - have been looking at the Gauf and CS material. Nice to meet you all. cheers
Welcome to the hepatitis c community!
Your cramps are caused by your liver disease. It is a common complication of cirrhosis. You may have a electrolyte balance problem. You need to be evaluated by a doctor who can order appropriate tests.
Since you don't mention fluid retention,vomiting blood, I am assuming your cirrhosis is still compensated? So this may be the last time you can try hep C treatment.
You need to have a hepatologist you can work together with. Cirrhosis if not treated can be fatal. I see people almost every week who are close to death because of cirrhosis. It is not something that is pleasant to see. Some look like concentration survivors. All skin and bones, half conscious, and yellow. This is not a disease you want to be self diagnosing based on a few articles you read on the Internet. This isn't a flu or headache or something you will get over on your own. No vitamin or supplement is going to repair your scared liver. You need to eliminate the hep C virus to stop the progression of your liver disease or in time you will need a liver transplant to continue living. Only a doctor can help you to do these things. If you are having issues with the current doc either repair the relationship, or get another doctor ASAP.
You need to consult with your hepatologist about ANY vitamins, herbs, supplements etc. that you are taking. Many others in this community can take just about anything because they don't have cirrhosis and their livers are functioning normally. Depending on how advanced your cirrhosis is, just plain natural salt/sodium from a can of soup can make a cirrhotic blow up with fluid so they look like their pregnant with twins. For us guys it is quite a shock and embarrassment. I know have a permanent hernia where part of my intestine sticks out of from having my abdomen stretched as far. You need to accept that you have a serious illness and have limitations that others don't.
You should learn what you can about cirrhosis and how to best manage the disease for your own sake. There are many people her who can assist you with the ups and downs of your illness but only you can do what needs to be done on a daily basis to manage your illness.
as said above this is a serious side effect of your cirrhosis, your liver is not coping well, you need tx before it is too late , why are you delaying tx?
Is there any chance you can find a different doctor? The questions you asked sounded like educated questions to me - nothing outrageous or obnoxious I dont think he had any right to be that defensive, not at all. At first my doc (a GI) thought I was nuts but by the end of tx he told me "you actually know more about this disease and treatment than I do". I hope it helped patients in the future but I know it helped me that he did listen to me and read the studies etc that I showed him. He wasn't the best hep doc but he did listen to me and that, to me, was very important.
I would not have succeeded if he had not listened to me (when I got the anemia he tried to send me for a chest xray, ear nose and throat doc stuff like that and I said gimme procrit - which he finally did which kept me on tx. I had to take it for 69 weeks - without it I would have never made it. That is just one example.) To me you did nothing that was wrong and in fact doctors should look to find their patients caring about the treatment!!!!!!!!!!!!!!!